Michigan, 2007

Winter Storm in Michigan, December 1 to 2, 2007

December 1 to 2, 2007 · NWS GRR · 20 events in 20 counties and zones

A low pressure system tracked from Wisconsin to northern lower Michigan, bringing a mix of snow, sleet and freezing rain. Up to seven inches of snow fell across north central lower Michigan.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A low pressure system tracked from Wisconsin to northern lower Michigan, bringing a mix of snow, sleet and freezing rain. Up to seven inches of snow fell across north central lower Michigan. Across southern lower Michigan, up to one inch of sleet and up to a half of an inch of freezing rain created very hazardous travel conditions.

Impacts from the storm included numerous traffic accidents on snowy to icy roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 1, 12:15 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 1, 12:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EST SAT DEC 1 2007

LATEST UPDATE...AVIATION...

.SYNOPSIS...(435 AM EST SAT DEC 1 2007)
A WINTER STORM WILL IMPACT THE REGION STARTING LATE THIS AFTERNOON
AND CONTINUE INTO SUNDAY MORNING.  SNOW WILL DEVELOP BY LATE
AFTERNOON...THEN IT WILL CHANGE OVER TO MIXED SLEET AND FREEZING
AROUND MIDNIGHT.  THEN FINALLY THE PRECIPITATION WILL CHANGE OVER TO
ALL RAIN EARLY SUNDAY MORNING.  THE MESSY MIX WILL RESULT IN
SIGNIFICANT TRAVEL ISSUES INTO EARLY SUNDAY.

COLDER AIR RETURNS SUNDAY NIGHT AND MONDAY AS THE STORM SYSTEM
DEPARTS.  SOME LIGHT LAKE ENHANCED SNOWFALL CAN BE EXPECTED ALONG
WITH BRISK WINDS.

&&

.SHORT TERM...(1130 AM EST SAT DEC 1 2007)
UPDATED NDFD WX/POP/QPF/SNOW GRIDS TO FINE TUNE TIMING OF PCPN
DEVELOPMENT AND AMOUNTS ACROSS OUR CWFA DURING THE MID TO LATE AFTN
HOURS. CURRENT WINTER STORM WARNING AND WINTER WX ADVISORY HEADLINES
LOOK REASONABLE AND NO CHANGES TO THOSE ARE PLANNED ATTM. LATEST
GUIDANCE AND TRENDS SEEM TO SUGGEST THAT OUR SOUTHERN CWFA (SOUTH OF
I-96) WILL NOT GET MUCH SNOW (MOST LIKELY AROUND AN INCH OR LESS)
LATE THIS AFTN AND EARLY EVENING. THIS AS A RESULT OF A FASTER
TRANSITION TO SLEET AND FZRA SOUTH DURING THE EVENING HOURS.

WE WILL REVIEW ALL LATEST 12Z GUIDANCE AND MODEL TRENDS THOROUGHLY
AND THEN MAKE ANY NECESSARY TWEAKS/FCST MODIFICATIONS WITH THE AFTN
FCST PACKAGE.

&&

.LONG TERM...(435 AM EST SAT DEC 1 2007)
THE MAIN STORY IN THE EXTENDED PERIOD IS THAT WELL REMAIN IN THE
COLD AIR MOST OF THE COMING WEEK. WHATS A LITTLE MORE PROBLEMATIC
IS THE POTENTIAL FOR SNOW SHOWERS EACH DAY.

ON TUESDAY THE POTENTIAL FOR LAKE EFFECT DOES NOT LOOK ALL THAT
GREAT SINCE LOW LEVEL FLOW IS PROGGED TO WEAK/DIVERGENT AND
INCREASING ANTICYCLONIC AS SURFACE RIDGING NOSES IN FROM THE NW.
WILL ONLY CARRY A CHANCE IN THE LAKESHORE COUNTIES.

THE POTENTIAL FOR A SYNOPTIC CLIPPER TYPE SYSTEM DOES NOT LOOK AS
GREAT IN LATEST 00Z OPERATIONAL RUNS... BUT STILL CANT BE RULED OUT
TUESDAY NIGHT INTO WEDNESDAY. IF SYSTEM PASSES BY TO THE SOUTH...
THE LOW LEVEL FLOW WOULD BE EASTERLY WITH NO LAKE EFFECT IN SW MI.

HEADING INTO THURSDAY...SURFACE HIGH IS PROGGED TO SLIDE BY TO OUR
SOUTH. THIS WOULD LEAD TO FAVORABLE WINDS FOR LAKE EFFECT... BUT
ANTICYCLONIC FLOW WOULD LIKELY MEAN ONLY RELATIVELY LIGHT ACTIVITY.
TEMPS SHOULD MODERATE A BIT TOWARD THE END OF THE WEEK AS THE HIGH
WORKS TOWARD THE EAST COAST.
&&

.AVIATION...(1215 PM EST SAT DEC 1 2007)
VFR CONDITIONS THROUGH 20-22Z FOLLOWED BY THE ARRIVAL OF A BAND OF
SNOW FROM THE WSW WHICH WILL RAPIDLY SEND TAF SITES DOWN TO IFR OR
LOWER CONDITIONS LATE THIS AFTN AND EARLY EVENING. PRECIPITATION
WILL GRADUALLY CHANGE TO SLEET FOR SEVERAL HOURS THIS EVENING
FOLLOWED BY SEVERAL HOURS OF FREZING RAIN. ALL THIS WILL OBVIOUSLY
POSE A SIGNIFICANT HAZARD TO ALL AVIATION INTERESTS FROM LATE THIS
AFTN THROUGH TONIGHT. PCPN WILL GRADUALLY TRANSITION TO RAIN AT THE
AZO... BTL AND JXN SITES BY AROUND 08Z TO 10Z. LIGHT FREEZING RAIN
AND FREEZING DRIZZLE WILL TRANSITION TO RAIN AT GRR... LAN AND MKG
BETWEEN 10Z AND 12Z. IT WILL BECOME WINDY FROM LATE THIS AFTERNOON
THROUGH TONIGHT AND SUNDAY AS WELL.

&&

.MARINE...(1130 AM EST SAT DEC 1 2007)
HAVE OPTED TO UPGRADE TO A GALE WARNING FROM LATE THIS AFTERNOON
THROUGH TONIGHT AND SUNDAY. MODEL GUIDANCE SHOWS GALE FORCE WINDS TO
35 KTS ARE A PRETTY GOOD BET OVER OUR NSH WATERS IN THIS TIME FRAME
AND THIS ALSO MATCHES UP WITH CHICAGO/S GALE WARNING.

&&

.HYDROLOGY...(435 AM EST SAT DEC 1 2007)
SOME AREAS MAY SEE UP TO AN INCH OF QPF.  HOWEVER SINCE IT WILL BE
MIXED PCPN IT WILL NOT ALL GO DIRECTLY INTO THE RIVERS...SO NO HYDRO
CONCERNS ARE ANTICIPATED.
&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI....WINTER STORM WARNING NORTHERN 1/3 CWA LATE THIS AFTERNOON
THROUGH MID DAY SUNDAY.
WINTER STORM WARNING CENTRAL 1/3 CWA LATE THIS AFTERNOON THROUGH
DAYBREAK SUNDAY.
WINTER WEATHER ADVISORY SOUTHERN 1/3 LATE THIS AFTERNOON THROUGH
DAYBREAK SUNDAY.
LM...GALE WARNING ENTIRE NEARSHORE LATE THIS AFTERNOON THROUGH
SUNDAY.

&&

SYNOPSIS:   JK
SHORT TERM: LAURENS
LONG TERM:  MEADE
AVIATION:   LAURENS
MARINE:     LAURENS
HYDROLOGY:  JK
Hazardous weather outlook, Dec 1, 6:55 AM EST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
655 AM EST SAT DEC 1 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-021115-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
655 AM EST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT WINTER STORM WILL BRING A MIXTURE OF SNOW...SLEET...
AND FREEZING RAIN TO THE REGION LATE THIS AFTERNOON AND TONIGHT.
SNOW AND ICE ACCUMULATIONS ARE LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURES WILL WARM ABOVE FREEZING SUNDAY MORNING ENDING THE
THREAT OF FREEZING PRECIPITATION.

SNOW SHOWERS ARE POSSIBLE EACH DAY MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SNOW AND ICE MEASUREMENTS WOULD BE HELPFUL TONIGHT. YOU CAN SEND
THEM THROUGH OUR WEATHER SPOTTER REPORT FORM AT:

WWW.WEATHER.GOV/GRR/SPOTTER

LMZ844>849-021115-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
655 AM EST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT WINTER STORM WILL BRING A MIXTURE OF SNOW...SLEET...
AND FREEZING RAIN TO THE REGION LATE THIS AFTERNOON AND TONIGHT.
NEAR GALE FORCE SOUTHEAST WINDS CAN BE EXPECTED THIS AFTERNOON AND
TONIGHT AS THE LOW PRESSURE SYSTEM APPROACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS WILL BECOME NORTHWEST LATE SUNDAY AFTER THE LOW PRESSURE
SYSTEM PASSES BY...CAUSING WAVES TO BUILD TO GREAT THAN 8 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Oceana

When
December 1, 3:00 PM EST to December 2, 10:00 AM EST
Where
Oceana forecast zone
Reported by
NWS Storm Survey
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Winter Storm, Muskegon

When
December 1, 4:00 PM EST to December 2, 6:00 AM EST
Where
Muskegon forecast zone
Reported by
NWS Storm Survey
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
December 1, 4:00 PM EST to December 2, 6:00 AM EST
Where
Ottawa forecast zone
Reported by
NWS Storm Survey
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Winter Storm, Allegan

When
December 1, 4:00 PM EST to December 2, 6:00 AM EST
Where
Allegan forecast zone
Reported by
NWS Storm Survey
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Winter Storm, Barry

When
December 1, 4:00 PM EST to December 2, 6:00 AM EST
Where
Barry forecast zone
Reported by
NWS Storm Survey
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

Winter Storm, Van Buren

When
December 1, 4:00 PM EST to December 2, 6:00 AM EST
Where
Van Buren forecast zone
Reported by
NWS Storm Survey
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Winter Storm, Kalamazoo

When
December 1, 4:00 PM EST to December 2, 6:00 AM EST
Where
Kalamazoo forecast zone
Reported by
NWS Storm Survey
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Winter Storm, Calhoun

When
December 1, 4:00 PM EST to December 2, 6:00 AM EST
Where
Calhoun forecast zone
Reported by
NWS Storm Survey
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

Winter Storm, Lake

When
December 1, 5:00 PM EST to December 2, 10:00 AM EST
Where
Lake forecast zone
Reported by
NWS Storm Survey
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Winter Storm, Newaygo

When
December 1, 5:00 PM EST to December 2, 10:00 AM EST
Where
Newaygo forecast zone
Reported by
NWS Storm Survey
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Winter Storm, Mecosta

When
December 1, 5:00 PM EST to December 2, 10:00 AM EST
Where
Mecosta forecast zone
Reported by
NWS Storm Survey
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Winter Storm, Kent

When
December 1, 5:00 PM EST to December 2, 6:00 AM EST
Where
Kent forecast zone
Injuries
0 direct, 1 indirect
Reported by
NWS Storm Survey
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

A Michigan state trooper was injured while investigating a crash on I-94 near Walker.

Winter Storm, Ionia

When
December 1, 5:00 PM EST to December 2, 6:00 AM EST
Where
Ionia forecast zone
Reported by
NWS Storm Survey
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
December 1, 5:00 PM EST to December 2, 6:00 AM EST
Where
Clinton forecast zone
Reported by
NWS Storm Survey
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

Winter Storm, Eaton

When
December 1, 5:00 PM EST to December 2, 6:00 AM EST
Where
Eaton forecast zone
Reported by
NWS Storm Survey
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

Winter Storm, Ingham

When
December 1, 5:00 PM EST to December 2, 6:00 AM EST
Where
Ingham forecast zone
Reported by
NWS Storm Survey
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

Winter Storm, Osceola

When
December 1, 6:00 PM EST to December 2, 11:00 AM EST
Where
Osceola forecast zone
Reported by
NWS Storm Survey
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Winter Storm, Clare

When
December 1, 6:00 PM EST to December 2, 11:00 AM EST
Where
Clare forecast zone
Reported by
NWS Storm Survey
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Winter Storm, Montcalm

When
December 1, 6:00 PM EST to December 2, 6:00 AM EST
Where
Montcalm forecast zone
Reported by
NWS Storm Survey
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Winter Storm, Gratiot

When
December 1, 6:00 PM EST to December 2, 6:00 AM EST
Where
Gratiot forecast zone
Reported by
NWS Storm Survey
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71484, 71487, 71490, 71494, 71495, 71496, 71497, 71498, 71481, 71485, 71486, 71491, 71492, 71493, 71499, 71500, 71482, 71483, 71488, 71489.